Being brave is being afraid
. . . but doing it anyway.

. Katherine Marple

Published Articles

Which is Worse?

Posted on February 2, 2015 at 11:00 AM

February 2, 2015 | Katherine Marple

 

Originally Published on http://www.diabeteshealth.com/

.

 

 

 

I have a few autoimmune disorders which negatively affect my health. Diabetes is simply the most prominent one because it requires the most day to day maintenance.

 

.

 

Even though I’m type 1 and use insulin, I have insulin resistance to the point of needing up to the maximum dosage of Metformin, 2000mg per day, in addition to shots of Symlin before meals to aide in postprandial glucose leverage. These two drugs combined have really helped soften the major spikes my glucose used to make and I am relatively pleased with the way my blood sugars have been leveling out over the past five months of combined Symlin/Metformin therapy.

 

.

 

But the side effects make me wonder which is worse:

 

· the glucose spikes and plummets which leave me feeling tired, agitated and frustrated-

· or the nausea, vomitting, and indigestion caused by taking the two medications.

 

It seems I have to choose between feeling physically vile the majority of each day from the drugs, or feeling fatigued and facing a shortened lifespan from skipping the insulin resistance assistance.

 

.

 

Neither choice feels right.

 

.

 

I take these drugs because I need them to manage my irritable blood sugars. But for the hour after taking them, I am unable to eat or drink, have slowed movement and muscle weakness, sometimes even slurred speech. I am tired to the point of dizziness and need to sit down for an hour. After taking a dose, there are times I physically cannot keep my eyes open.

 

.

 

I take these medications two to three times per day, which adds up to two or three hours of being incapacitated, due to intense and immediate side effects. Then, I’m spending about an hour regaining my strength and functionality after each rest period. That’s a lot of my day spent being sick. It’s infringing on my daily life in more ways than I’m prepared to forfeit in the name of long-term health.

 

.

 

I am not the type to dramatize things and understand that you must take some negatives with the positives in life. These side effects are nearly unmanageable though.

 

.

 

I tried going without Metformin for a day or two and saw such stubborn blood sugars, lasting three or four hours being unresponsive to insulin injections, that I felt I had to resume the medication. I tried skipping a dose of Symlin before a few meals and even though they were of very low carbohydrate consumption, my postprandial numbers were horrible, despite a calculated insulin injection.

 

.

 

Where, oh where, is that cure they promised me was coming 16 years ago? I can’t accept that these are my only options to sustain life. What kind of a life is it when I’m physically ill and exhausted every day?

 

.

 

These two medications significantly improve my diabetes management and my readings are more stable than they’ve been in ten years. But which is worse? I’m gaining more tomorrows at the cost of all of my todays. There has got to be another solution.

 

.

 

Disclaimer: Every human body reacts to medications differently. This is my personal experience with Metformin and Symlin combined. I’ve been using Metformin for many years and have not felt these side effects until adding Symlin to the mix. Not everyone will react to these medications in the manner which I have.

 

.

.

 

 

Katherine Marple was diagnosed with type 1 diabetes at age 14 in 1998. She is the mother of two small children, has battled insulin resistance, Pre Eclampsia, and pump failures, leading to insulin therapy via MDI using Levemir, Apidra & VictozA, Metformin & CGM. She is the author of two diabetes related novels: "Wretched (this is my sorry)" and "Deathly Sweet." She can be found at: www.KatherineMarple.com and www.facebook.com/KatherineMarple

Categories: Articles Published

Post a Comment

Oops!

Oops, you forgot something.

Oops!

The words you entered did not match the given text. Please try again.

You must be a member to comment on this page. Sign In or Register

0 Comments